Alert archive / California / Wind Advisories in 2025

Wind Advisory 22, NWS Phoenix, AZ

May 24, 2025Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 24, 2025, 12:38 PM PDT for Imperial County, California. It took effect at May 24, 2025, 4:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 24, 2025, 12:38 PM PDT (19:38 UTC)
In effect from
May 24, 2025, 4:00 PM PDT
Expired
May 24, 2025, 11:00 PM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS75 KPSR 241938
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1238 PM PDT Sat May 24 2025

CAZ562-250600-
/O.NEW.KPSR.WI.Y.0022.250524T2300Z-250525T0600Z/
Imperial County Southwest-
Including the cities of Mountain Spring
1238 PM PDT Sat May 24 2025

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT 
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

&&

$$

TW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 24, 10:59 AM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 10:59 AM PDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1059 AM MST Sat May 24 2025

.UPDATE...Updated Aviation Discussion.

&&

.DISCUSSION...

Key Messages:

1) Temperatures will be near normal throughout Memorial Day weekend

2) Enhanced breeziness during the afternoon and evening today will
lead to locally elevated fire danger

3) Dry conditions continue through next week with afternoon
temperatures climbing to slightly above normal during the latter
half of the week

Early morning water vapor imagery and RAP analysis depict a
shortwave trough over California, with the center of this trough
over the straddling the coastline. This shortwave will quickly move
inland with the center of the trough projected to be over the CA-NV-
AZ region by this afternoon. With this trough moving into our region
today, afternoon high temperatures will be several degrees cooler
than yesterday, with highs forecasted to stay below the century
mark this afternoon. This shortwave trough will advect east of our
region by Memorial Day, but a secondary shortwave will move in
quickly behind it. These shortwave troughs will help to keep
temperatures near normal through at least the first part of next
week. Afternoon high temperatures through the middle of next week
are forecasted to be in the mid 90s to near 100 degrees across the
lower deserts and in the upper 80s to mid 90s across the higher
terrain.

In addition to the cooler weather these trough will also bring daily
afternoon and evening breezy conditions to the region. Per usual,
the highest wind gusts will be across the higher terrain and
southeastern California. The first shortwave trough (today's trough)
will be deeper leading to a tighter pressure gradient and higher
wind speeds. So, today's winds are forecasted to be the highest over
the next few days. Wind gusts will generally be in the 15-25 mph
range, with gusts up to 30-35 mph possible in the higher terrain
and southeastern California. These winds in combination with the
very dry conditions will lead to some elevated fire weather
conditions this afternoon and evening.

By the the beginning of next week the upper level flow pattern will
become fairly stagnant, with positive height anomalies over Canada
and negative height anomalies over the Gulf of Alaska. Global
ensembles continue to show this pattern holding throughout the
majority of next week, keeping heights aloft largely unchanged. This
in turn would keep the temperatures and weather conditions rather
persistent through the week as well. Forecasted high temperatures
are near to slightly above normal and in the upper 90s to low 100s
across the lower deserts and in the mid-to-upper 90s in the higher
terrain areas. This weather pattern will also lead to dry conditions
continuing. Forecast confidence is excellent through most of next
week. Forecast confidence starts to decrease by the end of next week
as ensembles show a cut off low setting up off the coast of
California. Depending on where exactly it sets up will heavily
influence our temperatures. This uncertainty is reflected in the NBM
IQR with a bigger spread in high temperatures. The operational
NBM is leaning towards a warmer solution, with afternoon high
temperatures returning to the 101-106 degree range across the
lower deserts.

&&

.AVIATION...Updated at 1758Z.

South Central Arizona including KPHX, KIWA, KSDL, KDVT:
Winds will follow a typical diurnal wind pattern through the next
24 hours, with a period of light variability midday today and
tomorrow before W-SW winds take hold early this afternoon. Wind
speeds will remain light during the overnight and morning hours
and increase to around 8-11 kts with gusts into the middle teens
during the afternoon. SCT high clouds now will linger for the next
couple hours and then skies clear by midnight tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty W-SW winds will impact both terminals this afternoon and
evening, with gusts to around 25 kts. Elevated speeds, >10 kts,
may linger through midnight at KIPL before subsiding while winds
subside this evening at KBLH. Lofted dust will be capable of
creating hazy skies this evening around KIPL. SKC will prevail.

&&

.FIRE WEATHER...
Very dry conditions and gusty winds will lead to elevated fire
weather conditions this afternoon and evening. For today, expect
gusts up to 20-25 mph, with locally stronger gusts around 30-35
mph primarily across Imperial County. Winds will decrease slightly
starting tomorrow, but daily wind gusts of 15-25 mph will still
be possible during the afternoon and evenings. MinRHs will be
around 5-10% each day, with poor overnight recovery of 20-40% for
most areas. Temperatures will be near normal readings through the
first half of next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Berislavich
AVIATION...Benedict
FIRE WEATHER...Berislavich/Smith

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.